57 year old man with altered movements has:
Severe mixed respiratory and high anion gap metabolic acidosis with very high lactate suggesting a seizure as the cause
if acute, then 29
if chronic, then 44
actual HCO3 18
Anion gap = 24
Delta ratio = 2
high lactate usually causes delta ratio of around 1.6-2, with DKA commonly have delta ratio around 2
Causes of seizure are numerous but in this patient drug abuse is a major cause. It turns out the patient was taking 400-600mg of tramadol per day and had been doctor shopping for tramadol.
Consider also sepsis, other causes of HAGMA and other drugs of abuse (meth etc)
Tramadol can induce seizures at high doses. In general, the dose of tramadol should not exceed 400mg per day in oral form. Patients with seizure disorders are at higher risk of seizures induced by tramadol. Also, patients on anti psychotics and anti depressants should not be given tramadol.
Caspian J Intern Med 2012; 3(3): 484-487